From Hamilton, Massachusetts, USA:
My 17 year old daughter went on the pill, and eight weeks later she was diagnosed with type 1 diabetes. Searching the Web, I've found six to eight references to birth control pills increasing the risk of diabetes, but I can't locate anything definitive. Of course, we're also wondering if stopping the pill might reverse the problem. Any information or leads you can send would be greatly appreciated.
The pill is a combination of a synthetic estrogen and progesterone. Both these types of hormones have the ability to induce insulin resistance. That means that the insulin a person makes does not get the same glucose-lowering effect and you have to make more of it. If a person is already unable to make additional insulin, because they have type 1 diabetes, the pill can bring out the problem. However, it does not usually cause it.
It is not likely that stopping the pill is going to cause the sugars to revert to normal. Frequently, the physician will measure C-peptide, a peptide that circulates in the blood and serves as an indirect indicator of how much insulin has been secreted by the body. If the C-peptide is low, which it should be in type 1 diabetes, the pill should not be the problem.
Original posting 23 Apr 2002
Posted to Research: Causes and Prevention
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.